Flash Flood, Mitchell
- When
- August 22, 7:00 PM CST to 9:00 PM CST
- Where
- Mitchell County, South Portion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.383, -98.200
Heavy rain of 3 to 5 inches in the Hunter area resulted in water flowing over county roads and highways, including highway 181.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Heavy rain of 3 to 5 inches in the Hunter area resulted in water flowing over county roads and highways, including highway 181.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 22, 1:21 PM CST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 221 PM CDT MON AUG 22 2005 .SHORT TERM...FOCUS IS ON PRECIP POTENTIAL THROUGH THE WHOLE PERIOD. LATE MORNING ANALYSIS REVEALED BACKDOOR COLD FRONT HAD PUSHED THROUGH MUCH OF THE CWA...WITH THE EXCEPTION OF NORTHERN KANSAS...WHILE SURFACE HIGH WAS LOCATED OVER THE UPR MIDWEST. ALOFT...WEAK UPR SYSTEM WAS NOTED MOVING INTO THE NEBRASKA PANHANDLE...EFFECTIVELY CUT OFF FROM THE UPR FLOW GIVEN RIDGING NORTH OF THE SYSTEM. WEAK ISENTROPIC LIFT AHEAD OF APPROACHING SYSTEM IN COMBINATION WITH PLACEMENT OF THE BOUNDARY HAS RESULTED IN SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT THROUGH LATE MORNING...AND WITH EASTERLY FLOW AND PLENTY OF CLOUDS...TEMPS HAVE STRUGGLED TO CLIMB IN MANY AREAS. UPR SYSTEM WILL MOVE LITTLE OVERNIGHT...WITH SHOWER/TSTORM CHANCES CONTINUING AS WEAK UPGLIDE CONTINUES ACROSS THE AREA. EXPECT SECOND AREA OF CONVECTION TO MOVE EAST OUT OF THE HIGH PLAINS OVERNIGHT...LIKELY AFFECTING KANSAS/SOUTHERN NEBRASKA COUNTIES. UPR SYSTEM WILL FINALLY BE KICKED EAST LATE TOMORROW AS UPR RIDGE MOVES EAST AND FLOW TURNS SOUTHWESTERLY AHEAD OF NEXT APPROACHING UPR TROF. CLOUDS LOOK TO LINGER THROUGH MUCH OF THE PERIOD AND AS HIGH PRESSURE MOVES INTO THE GREAT LAKES...AREA WILL CONTINUE UNDER EAST/SOUTHEAST FLOW THROUGH THE LOW LEVELS. THIS SHOULD EFFECTIVELY KEEP TEMPS FROM RISING A WHOLE LOT EACH DAY...WITH 70S/LOW 80S REASONABLE. BY LATE TUESDAY...LEE TROF BEGINS TO SET UP ONCE AGAIN OVER THE HIGH PLAINS AS UPR FLOW TURNS SOUTHWEST. WITH WARM ADVECTION AND GOOD MOISTURE ADVECTION PATTERN SETTING UP INTO THE HIGH PLAINS AND WEAK SHORTWAVE STILL BEING SHOWN BY THE SHORT-RANGE MODELS MOVING THROUGH THE FLOW...WOULD EXPECT TO SEE CONVECTION FIRE LATE IN THE DAY OUT WEST...GRADUALLY MOVING EAST INTO THE CWA OVERNIGHT TUESDAY. CURRENT FCST LOOKS TO HAVE THIS COVERED WELL AND HAVE MADE FEW CHANGES. MAIN QUESTION IS JUST HOW LONG CONVECTION/CLOUDS WILL LINGER ON WEDNESDAY AS WEAK SHORTWAVE MOVES THROUGH THE AREA. BEST GUESS WOULD BE THAT CLOUDS WILL LINGER THROUGH MIDDAY BEFORE SUBSIDENCE BEHIND THE DAPARTING WAVE ALLOWS SKIES TO CLEAR...WITH TEMPS WARMING A LITTLE BETTER INTO THE 80S. .LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY IS THE MOST INTERESTING DAY OF THIS PERIOD. FAIRLY STRONG UPPER LEVEL LOW PRESSURE WILL PASS TO OUR NORTH...AND DRAG A FRONT INTO THE CWFA THURSDAY AFTERNOON. INSTABILITY WILL BE IN PLACE ALTHOUGH SHEAR ON THE LOW SIDE. KEPT POPS IN THE 20 TO 30 COVERAGE RANGE BUT THESE MAY NEED TO BE RAISED SOME. THE WEEKEND AND MONDAY APPEAR TO MOSTLY DRY. SHORTWAVE RIDGING FORECAST TO WORK INTO THE CENTRAL PLAINS AHEAD OF TRANSITIONING SOUTHWEST FLOW WITH TROUGH IN THE PACIFIC NORTHWEST. HAVE LITTLE CONFIDENCE WITH ANY PRECIPITATION FORECAST IN THOSE PERIODS AT THIS TIME. THIS APPROACH SEEMS TO COINCIDE WITH CURRENT THINKING OF NEARBY OFFICES. TEMPERATURES WILL BE SEASONALLY MILD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NOAA/NWS/LAWRENCE/MORITZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1126 AM CDT MON AUG 22 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 231630- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1126 AM CDT MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA THROUGH THE LATE EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED FROM ANY OF THE THUNDERSTORMS...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE OUTLOOK AREA THROUGH THE END OF THE WEEK. THE RISK FOR SEVERE WEATHER DURING THESE PERIODS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
237 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN ASHTON 41.25N 98.79W
08/22/2005 0.85 INCH SHERMAN NE PUBLIC
0.85 INCHES REPORTED IN ASHTON
&&
MONTEFUSCOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HEAVY RAIN RIVERTON 40.09N 98.76W
08/22/2005 1.91 INCH FRANKLIN NE CO-OP OBSERVER
1.91 INCHES OF RAIN MEASURED AT RIVERTON
&&
NOAA/NWS/MORITZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN 6 ESE CLAY CENTER 40.49N 97.95W
08/22/2005 1.35 INCH CLAY NE CO-OP OBSERVER
1.35 INCHES OF RAIN FELL IN 45 MINUTES
&&
KBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 4 N HUNTER 39.29N 98.40W
08/22/2005 3.50 INCH MITCHELL KS PUBLIC
HEAVY RAIN STILL FALLING
&&
KBThe Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471946.